Texas, 2017

Wildfire in Texas, February 28, 2017

February 28, 2017 · NWS AMA · 1 event in 1 county or zone

The 17-166 Wildfire began around 1639CST about four miles south of Timbercreek Canyon Texas in Randall County. The wildfire consumed approximately five hundred acres and was determined to be caused by debris burning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 17-166 Wildfire began around 1639CST about four miles south of Timbercreek Canyon Texas in Randall County. The wildfire consumed approximately five hundred acres and was determined to be caused by debris burning. There were no reports of any homes or other structures damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. There were a total of four fire departments and other agencies that responded to the wildfire which was contained by 2000CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 3:15 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 28, 3:15 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
315 PM CST Tue Feb 28 2017

.DISCUSSION...
Strong winds continue to spread east across the region. Will keep
High Wind Warning and the Red Flag Warning going for the region
through 700 pm.  Surface low near EHA will continue to move east
along the Kansas/Oklahoma state line and a cold front will move
south behind it tonight. Northwest to north winds will be a little
gusty behind the cold front, but winds should decrease after
midnight.

Wednesday will be the coolest day of the next seven behind the cold
front with highs generally in the 50s.

Upper level heights increase through the weekend and then heights
will start to fall again association with a short wave trough moving
across the Rockies and high plains by Monday.

Temperatures and winds will gradually increase toward the weekend as
highs reach into the 70s and 80s for Saturday and Sunday.  Another
cold front arrives on Monday.

&&

.FIRE WEATHER...
Critical fire weather conditions are expected to continue through
the early evening. Elevated fire weather conditions will be possible
across the far eastern Oklahoma Panhandle and the far northeast
Texas Panhandle on Wednesday, but winds will be decreasing through
the late afternoon. Elevated to possibly critical fire weather
conditions will be possible Friday, Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                28  54  26  58  30 /   5   0   0   0   0
Beaver OK                  26  55  21  59  25 /  20   0   0   0   0
Boise City OK              19  50  20  52  24 /  20   0   0   0   0
Borger TX                  32  55  27  58  31 /   5   0   0   0   0
Boys Ranch TX              26  55  23  58  26 /   5   0   0   0   0
Canyon TX                  27  55  24  59  29 /   5   0   0   0   0
Clarendon TX               31  55  27  62  30 /   5   0   0   0   0
Dalhart TX                 23  52  21  55  26 /   5   0   0   0   0
Guymon OK                  26  51  22  56  26 /  20   0   0   0   0
Hereford TX                27  55  24  59  29 /   5   0   0   0   0
Lipscomb TX                30  55  26  60  29 /   5   0   0   0   0
Pampa TX                   30  50  27  55  31 /   5   0   0   0   0
Shamrock TX                34  57  28  62  30 /   5   0   0   0   0
Wellington TX              36  61  29  64  31 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

OK...High Wind Warning until 7 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

16/15
Hazardous weather outlook, Feb 28, 3:41 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 PM CST Tue Feb 28 2017

OKZ001>003-TXZ001>020-010945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
341 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions with strong winds and low
relative humidity values will continue through the early evening
across the Panhandles. A Red Flag Warning continues for the
Panhandles through 7 PM.

A High Wind Warning continues through 7 PM across the Texas and
Oklahoma Panhandles as southwest winds at 35 to 45 mph with gusts
over 65 mph remain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions will be possible
during the afternoons on Wednesday, Friday, Saturday and Sunday
across portions of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions through early this evening, and
for elevated or critical fire weather conditions on Wednesday,
Friday, Saturday and Sunday.

In the hours before

Local storm report, Feb 28, 4:01 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     WILDFIRE         6 SSW HARTLEY           35.82N 102.45W
02/28/2017  U0 ACRE          HARTLEY            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1700188

BIEDA
Local storm report, Feb 28, 4:03 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
02/28/2017  M63 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1700189

COCKRELL
Local storm report, Feb 28, 4:04 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 3 NNE UMBARGER          34.99N 102.08W
02/28/2017  M59 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1700190

COCKRELL
Local storm report, Feb 28, 4:22 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 2 WNW HEREFORD          34.83N 102.43W
02/28/2017  M66 MPH          DEAF SMITH         TX   MESONET

&&

CORRECTED EVENT TIME...COUNTY/STATE...LOCATION...EVENT

EVENT NUMBER AMA1700190

COCKRELL
Local storm report, Feb 28, 4:34 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
02/28/2017  M58 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1700191

COCKRELL
Local storm report, Feb 28, 4:35 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     WILDFIRE         DAWN                    34.91N 102.20W
02/28/2017  U0 ACRE          DEAF SMITH         TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700192

BIEDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
February 28, 4:39 PM CST to 8:00 PM CST
Where
Randall forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687255.